Klonopin is the brand name for the drug clonazepam, a sedating medication belonging to a class of drugs called benzodiazepines. Benzodiazepines are commonly abused central nervous system (CNS) depressants. Abusing Klonopin may lead to dependence and addiction.

What Is Klonopin?

Klonopin, or clonazepam, is a prescription medication used to treat seizure and panic disorders. As a benzodiazepine, Klonopin works by slowing down activity in the brain, producing feelings of calm and sedation.

Klonopin usually comes in tablet form and is directed to be taken 1-3 times daily. Dosage will start low, and doctors may gradually increase dosage over time. Klonopin does not cure conditions relating to seizures and panic, but simply helps to control them.

 

As a benzodiazepine, Klonopin is prescribed with caution due to the risk of abuse and dependence. While the drug can be effective for preventing seizures and managing panic and anxiety when taken as directed, taking the drug for nonmedical reasons increases the risk of addiction.

Doctors typically prescribe Klonopin in low doses because higher doses will likely lead to tolerance, or needing more of the drug to achieve the desired effect. Drug tolerance is an early sign of abuse and addiction, and the calming and relaxing effects of Klonopin may tempt a person to increase their recommended dosage.

Klonopin is a Drug Enforcement Administration (DEA) schedule IV controlled substance. While it has obvious medicinal value, taking excessive amounts of Klonopin may lead to addiction, and there will likely be signs and symptoms of abuse.

Signs And Symptoms Of Klonopin Abuse 

If a person suffers from Klonopin abuse or addiction, they may show signs of typical drug-seeking behavior. A person is likely to make using Klonopin their top priority, and they may neglect their favorite activities, personal hygiene, and other responsibilities.

Signs of drug-seeking behavior include constantly craving Klonopin, compulsively using it, showing impaired judgment related to it, and continuing to use it despite harm to themselves or others.

People abusing Klonopin are also likely to show signs of intoxication. Klonopin is a sedative, and sedatives produce feelings of intoxication similar to alcohol.

Signs of Klonopin intoxication include:

  • difficulty thinking
  • drowsiness
  • inappropriate behavior
  • lack of coordination
  • lack of inhibition (disregard for social boundaries)
  • unsteadiness

Klonopin abuse may also increase side effects. Common side effects of Klonopin use include:

  • blurred vision
  • changes in sex drive or ability
  • difficulty breathing
  • dizziness
  • frequent urination
  • hives
  • increased saliva
  • muscle pain
  • rash
  • scratchy voice
  • swelling of throat, face, lips, tongue, and eyes

Some side effects are serious and may require medical attention. If a person experiences an increase in side effects, they should seek help immediately. Because of the strong sedating effects of Klonopin, there are many dangers that come with abuse and addiction.

The Dangers Of Klonopin Addiction

Klonopin produces CNS depression, which slows overall brain activity. Due to this, a person may experience a decrease in mental awareness, making driving or other daily activities potentially dangerous.

It’s also dangerous to mix Klonopin with other CNS depressants, like alcohol. Using Klonopin with alcohol, or other opioid medications like Demerol or Percocet, can result in life-threatening symptoms like breathing problems, coma, or death.

Taking Klonopin with other substances may also cause lightheadedness, unusual dizziness, extreme sleepiness, and unresponsiveness.

People abusing Klonopin also risk increasing suicidal thoughts and behavior. This is a frequent side effect when the drug is used to prevent seizures, and misusing Klonopin may worsen depression, cause abrupt mood changes, and risk suicidal ideation.

Thoughts of suicide can happen as early as a week into using Klonopin, and may persist after a person stops using the drug. People with a history of depression and substance abuse are more likely to have suicidal thoughts and behaviors when they misuse Klonopin.

Overdose is another inherent danger of misusing Klonopin.

Symptoms of Klonopin overdose may include:

  • coma
  • confusion
  • delayed or diminished reflexes
  • somnolence (a state of being on the verge of sleep, or extreme sleepiness)

If a person is overdosing, 9-1-1 should be contacted immediately. A medication called Fluminizil is capable of reversing the effects of benzodiazepine overdose, and may save a life.  

Although there are many dangers inherent to Klonopin addiction, stopping use can be difficult. Once a person quits using Klonopin, they may experience a period of sickness called withdrawal.

Klonopin Withdrawal And Detox

Withdrawal symptoms occur because a person has likely developed a physical dependence to the drug. Dependence means the body has become used to having Klonopin in the system, and the body needs time to adjust and recover after the substance is removed. This period of adjustment is withdrawal.

Symptoms of Klonopin withdrawal are similar to the withdrawal symptoms of other CNS depressants like alcohol and barbiturates.

Symptoms of Klonopin withdrawal may include:

  • abdominal cramps
  • agitation
  • anxiety
  • convulsions (seizures)
  • hallucinations (seeing or hearing things that aren’t there)
  • insomnia (trouble sleeping or staying asleep)
  • memory loss
  • poor concentration
  • psychosis (losing touch with reality)
  • restlessness
  • Tremors (involuntary shaking)
  • uneasiness

During Klonopin withdrawal, a person will likely appear on edge, annoyed, and dissatisfied. They may be uncomfortable and in pain. If symptoms of withdrawal are severe, a medically supervised detox may be necessary.

Detox, or detoxification, is the process by which the body rids itself of harmful toxins. A medically supervised detox takes place in a hospital or inpatient treatment center where staff can monitor a person’s progress, administer medications if necessary, and provide a safe and comfortable environment.

Medically supervised detox is not a cure for Klonopin abuse or addiction. A variety of treatments should follow to give a person the best chances for recovery.

Treatment For Klonopin Addiction

Effective treatment for most substance use disorders (SUDs) involves a combination of medication and behavioral therapy. Currently, there are no government-approved medications to treat Klonopin or other benzodiazepine addictions.

However, a method called tapering has proven effective for treating addictions to benzodiazepines and other CNS depressants. Tapering occurs when medical professionals gradually decrease the dosage of Klonopin, or another benzodiazepine, over time. By slowly decreasing dosage, a person is likely to lessen dependence, potentially avoiding symptoms of withdrawal.

Behavioral therapy is the most common form of addiction treatment and aims to change a person’s thinking and attitudes towards drugs. The goal of behavioral therapy is a to provide a person with the skills necessary to remain sober after treatment.

 

People may relapse because stressful or difficult situations can turn a person back to using drugs. The hope of behavioral therapy is that a person will leave treatment equipped with the healthy skills and tools needed to overcome challenges that may lead to further drug use.

Staying at an inpatient treatment center may be effective for someone struggling with Klonopin addiction. Effective treatment means therapy should occur immediately following detox, and inpatient treatment centers are likely to offer both.

Plus, inpatient treatment centers provide a stable environment, around the clock, 24-hour care, and peer support. Peer support is crucial during recovery because it can help reinforce behaviors and attitudes a person learns in therapy.


Sources

MedlinePlusClonazepam

DailyMed—Klonopin Drug Label

Drug Enforcement Administration—Benzodiazepines

U.S. National Library of Medicine—Withdrawal Management for Benzodiazepine Dependence